Colorado, 2004

Avalanche in Colorado, February 4, 2004

February 4, 2004 · NWS GJT · 1 event in 1 county or zone

An avalanche swept across Highway 65 at mile marker 36 on the Grand Mesa. One vehicle was buried and the road was closed in both directions until the next day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An avalanche swept across Highway 65 at mile marker 36 on the Grand Mesa. One vehicle was buried and the road was closed in both directions until the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 4, 3:27 PM MST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 4, 3:27 PM MST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
327 PM MST WED FEB 4 2004

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
TONIGHT...MOIST AND COLD ADVECTING NORTH FLOW WILL CONTINUE
TONIGHT. ONE GOOD VORT CENTER HAS WRAPPED AROUND THE LOW INTO
NORTHWEST CO THIS AFTERNOON. THIS FEATURE WILL CONTINUE TO
BRING SNOW...MAINLY TO THE NORTHWEST SAN JUANS AND NORTH INTO THIS
EVENING. ANOTHER WEAKER DISTURBANCE IS LOCATED IN SOUTHEAST WY AND
WILL ROTATE AROUND THE BACKSIDE OF THE LOW TONIGHT. FEEL THAT THE
LOW WILL MOVE SLOW ENOUGH THAT THIS FEATURE WILL BRUSH THE
FORECAST AREA AND HELP ENHANCE SNOWFALL OVER THE NORTH AND
CENTRAL MOUNTAINS. SNOWFALL AMOUNTS WILL NOT BE AS GOOD AS
WE HAVE SEEN SO FAR TODAY...BUT SHOULD SEE ENOUGH TO KEEP HILITES
GOING FOR A GOOD PORTION OF THE AREA. HOWEVER WILL LET SOUTHEAST UT
MOUNTAINS AND SOUTHWEST SAN JUAN WARNINGS EXPIRE...AS WELL AS
ADVISORIES FOR THE PARADOX AND CO RIVER VALLEYS.

THURSDAY-THURSDAY NIGHT...COLD NORTH FLOW CONTINUES THROUGH THU
NIGHT. THIS FLOW REMAINS FAVORABLE FOR THE NORTH AND CENTRAL
MOUNTAINS KEEPING LIGHT SNOW SHOWERS LIKELY THROUGH THE DAY. DRIER
AIR MOVES OVER THE AREA BY THU NIGHT WITH ALL ACTIVITY ENDING EXCEPT
FOR POSSIBLY AGAINST FAVORED NORTHWEST SLOPES OF THE HIGHER
MOUNTAINS. THU NIGHT PROMISES TO BE SIGNIFICANTLY COLDER AS MOISTURE
DECREASES.

LONG TERM (FRIDAY-WEDNESDAY)...
NORTHERLY FLOW PREVAILS FRIDAY AS REGION BETWEEN DEPARTING TROUGH
AND SHORTWAVE RIDGING OVER THE GREAT BASIN. RH DECREASING BUT ENOUGH
SHOULD LINGER FOR OROGRAPHICALLY GENERATED SNOW OVER THE CO MTNS NEAR
THE DIVIDE. WEAK WAVE WORKS THROUGH RIDGE FRI NIGHT FOR CONTINUED
SLIGHT CHANCE OF SNOW MTNS.

ANOTHER NRN PAC TROUGH QUICKLY APPROACHES THE PAC NW COAST FRI...THEN
MOVES TO THE GREAT BASIN/NRN ROCKIES BY SAT EVENING. GFS DEPICT
CLOSED MID-LEVEL LOW IN SWRN WY BY SAT NIGHT...WHICH IS A LITTLE
FARTHER NORTH THAN 00Z GFS (MRF) RUN. ETA MAINTAINS IT AS AN OPEN
WAVE...THO 12Z RUN IS SLOWER THAN ITS PREV RUN AND MORE IN LINE WITH
THE GFS...TIMING-WISE. TENDED TO FOLLOW THE GFS. CLOUDS 0N THE
INCREASE SAT AHEAD OF THE TROUGH...WITH UPPER DIV MOVING INTO NE
UT/NW CO IN LEFT ENTRANCE REGION OF JET SAT AFTN. HOWEVER...MOISTURE
SEEMS TO DECREASE IN SRN EXTENT OF TROUGH AS IT CROSSES THE SIERRAS
AND WASATCH MTNS. VORT MAX ON BACKSIDE THAN DIGS INTO AZ MAINTAINING
TROUGHINESS ACROSS THE FORECAST AREA SUNDAY. FORECAST PATTERN STILL
LOOKS FAVORABLE ENOUGH TO BOOST CLOUDS AND POPS IN GRIDS FOR THE
SAT-SUN PERIOD...THOUGH KEPT PCPN IN THE CHANCE CATEGORY.

AS THIS SYSTEM MOVES EAST OF THE AREA ON MONDAY...A HIGH AMPLITUDE
RIDGE IS PROGGED TO BUILD ALONG THE WEST COAST MONDAY THROUGH
WEDNESDAY WITH NORTH TO NORTHWEST FLOW OVER THE FORECAST AREA. PLENTY
OF UNCERTAINTY HERE AND WILL MAINTAIN CONTINUITY WITH LOW POPS ACROSS
THE MOUNTAINS NEAR THE DIVIDE. WITH NORTHERLY FLOW...TEMPS LIKELY
BELOW NORMAL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING TONIGHT FOR ZONES 2/9/12/17/18
      WINTER WEATHER ADVISORY TONIGHT FOR ZONES
      1/3/4/5/8/10/11/13/14
.UT...WINTER WEATHER ADVISORY TONIGHT FOR ZONES 23/25

&&

ELH/JAD
Hazardous weather outlook, Feb 4, 5:30 AM MST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 AM MST WED FEB 4 2004

COZ009-012-017>019-022-023-UTZ028-050000-
ANIMAS RIVER BASIN-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS-
530 AM MST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF MUCH OF
WESTERN COLORADO AND SOUTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

SNOWFALL...HEAVY AT TIMES...WILL CONTINUE ACROSS THE AREA TODAY AND
INTO TONIGHT. HIGHER EXPOSED TERRAIN WILL SEE LOCAL BLOWING AND
DRIFTING SNOW PRODUCING HAZARDOUS DRIVING CONDITIONS. PATCHY DENSE
FOG IS ALSO A HAZARD THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

THURSDAY...MOUNTAIN SNOW IS LIKELY WITH MAINLY LIGHT ACCUMULATIONS.
THE VALLEYS WILL BE DRY BUT PATCHY MORNING FOG MAY RESTRICT
VISIBILITY TO LESS THAN 1 MILE IN THE MORNING.

FRIDAY THROUGH TUESDAY...THERE IS A GOOD CHANCE OF ANOTHER SNOW STORM
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

COZ001>008-010-011-013-014-020-021-UTZ023-025-050000-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-TAVAPUTS PLATEAU-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
530 AM MST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN UTAH AND
NORTHWESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

AN UNSTABLE NORTHWEST FLOW BEHIND A LOW PRESSURE SYSTEM WILL BRING
INCREASED SNOWFALL TODAY AND TONIGHT. ADVISORIES WILL CONTINUE.
PATCHY FOG TONIGHT MAY CAUSE LOCAL HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THURSDAY...MOUNTAIN SNOW IS LIKELY WITH MAINLY LIGHT ACCUMULATIONS.
THE VALLEYS WILL BE DRY BUT PATCHY MORNING FOG MAY RESTRICT
VISIBILITY TO LESS THAN 1 MILE IN THE MORNING.

FRIDAY THROUGH TUESDAY...THERE IS A GOOD CHANCE OF ANOTHER SNOW STORM
SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO RELAY SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE IN GRAND JUNCTION.

UTZ022-024-027-029-050000-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-EASTERN UINTA BASIN-
SOUTHEAST UTAH-
530 AM MST WED FEB 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

A COOL NORTHWEST FLOW BEHIND A LOW PRESSURE SYSTEM WILL BRING
SCATTERED SNOW SHOWERS TODAY AND PATCHY FOG TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THURSDAY THROUGH TUESDAY...THERE IS A GOOD CHANCE OF ANOTHER SNOW
STORM SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JOE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Grand and Battlement Mesas

When
February 4, 5:55 PM MST
Where
Grand and Battlement Mesas forecast zone
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388070.